Heavy Rain, Gila
- When
- August 18, 5:40 PM MST to 6:50 PM MST
- Where
- Gila County, 13 mi E of Pine to 8 mi E of Pine
- Reported by
- Trained Spotter
- Coordinates
- 34.380, -111.222
A thunderstorm produced 1.50 inches of rain in 60 minutes.
Moisture began to move back over northern Arizona with isolated thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGZ wrote it up.
Moisture began to move back over northern Arizona with isolated thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 18, 3:10 PM MST, 2 hours 30 minutes earlier.
Area Forecast Discussion National Weather Service Flagstaff AZ 310 PM MST THU AUG 18 2016 .SYNOPSIS...Typical monsoon weather with scattered thunderstorms will remain in the forecast through the weekend...with a decrease in storm activity forecast early next week. Temperatures will generally be pleasant...and near normal. && .DISCUSSION...A weak mesovortex over north central Arizona appears to have moderated the weather across northern Arizona this afternoon, with little convective activity to the east of this feature (where cloud cover lingered into the early afternoon) and numerous moderate storms to the west...where clear skies helped promote some instability. With PWs 0.73 at FLG and weak CAPE...do not expect severe weather this afternoon. Brief heavy rain and small hail will be the primary threats. With little change in the weak flow pattern and dispersed low pressure over the southwest expected over the next couple days...only minor variations in the day to day storm activity is expected through the weekend...with the continued threats of locally heavy rain and small hail. In the extended forecast...the models are showing some consensus of strengthening zonal flow early next week which will likely bring drier air into the area...and a reduction in thunderstorm activity. Current GFS ensembles indicates a drop in the PW by Monday...which is consistent with this thinking. The NAM is a bit quicker with the reduction of PWs and drying...bringing it in on Sunday. Going with with low grade monsoon conditions next week in the current forecast...most pronounced over the northern part of the CWA. && .AVIATION...For the 00Z package...SCT -TSRA/SHRA will continue this evening...decreasing to ISOLD -SHRA aft 06Z. Scattered thunderstorms will develop again on Friday after 17Z. Aviation discussion not updated for TAF amendments. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...41/BAK AVIATION...BAK For Northern Arizona weather information visit weather.gov/flagstaff
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1217 PM MST THU AUG 18 2016 AZZ007-182000- COCONINO PLATEAU AZ- 1217 PM MST THU AUG 18 2016 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 100 PM MST... AT 1216 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF LAGUNA LAKE IN COCONINO COUNTY. THIS STORM WAS NEARLY STATIONARY. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HUALAPAI RESERVATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3581 11304 3597 11300 3608 11295 3589 11269 TIME...MOT...LOC 1916Z 321DEG 2KT 3593 11291 41
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1230 PM MST THU AUG 18 2016 AZZ004-006-182015- GRAND CANYON COUNTRY AZ-KAIBAB PLATEAU AZ- 1230 PM MST THU AUG 18 2016 ...SPECIAL WEATHER STATEMENT... AT 1229 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BRIGHT ANGEL POINT ON THE NORTH RIM OF GRAND CANYON NATIONAL PARK. THIS STORM WAS NEARLY STATIONARY. HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BRIGHT ANGEL POINT AND THE FULLER BURN SCAR. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3614 11207 3632 11213 3634 11198 3622 11194 TIME...MOT...LOC 1929Z 240DEG 1KT 3627 11203 41
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
358 PM MST THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL PRESCOTT VALLEY 34.61N 112.32W
08/18/2016 E0.70 INCH YAVAPAI AZ TRAINED SPOTTER
ALSO HEAVY RAIN RATE AT 6.6 INCHES PER HOUR... NO
RAINFALL MEASUREMENT GIVEN
&&
EVENT NUMBER FGZ1600236
041The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
A thunderstorm produced 1.50 inches of rain in 60 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659122.